Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 45, NWS Amarillo, TX

September 15, 2023Hansford County, Sherman County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 15, 2023, 3:56 AM CDT for Hansford County, Sherman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2023, 3:56 AM CDT (08:56 UTC)
Expired
Sep 15, 2023, 8:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 1:29 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 15, 1:29 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
129 AM CDT Fri Sep 15 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 221 PM CDT Thu Sep 14 2023

As of this afternoon, radar imagery was continuing to to depict a
band of rain showers moving into the northeastern portion of the
Panhandles. These storms are expected to keep progressing through
the northeast bringing on and off light showers for the area well
into the evening time frame. Meanwhile to the west, sky conditions
are slowly clearing with relatively clear skies present along our
western border. With this area clearing as much as it has,
potential for a more convective secondary push of storms this
afternoon has also increased. Added to this, latest water vapor
imagery has shown another weak disturbance slowly making its way
across the Southern Rockies and aiding in the start of some
development across the mountains. This disturbance is expected to
keep progressing into the Panhandles this evening prompting
further instability across the west. Activity is likely to follow
and hold into the overnight, but given the clearing, these showers
may initially start as thunderstorms rather than showers. Severe
potential is still not the greatest for the day with MLCAPE
topping out at 1000 J/kg at its best but there is still enough
bulk shear that it is not out of the realm of possibility. What
may need to be watch instead, will be the current development off
the Rockies as anything that stays sustain may have the better
odds at becoming severe.

Heading into Friday, model agreement continues to push the repeat
button as showers from the overnight make their exit east with
another short-wave disturbance moving in creating more activity
for the afternoon and evening. However, Friday has also continued
to trend as the best day for severe potential with models still
placing upwards of 1500 J/kg of MLCAPE across the southwest.
Added to this is the potential for decent bulk shear in the area
that would help keep storms organized enough to produce severe
hail and winds. The only wrinkle to this possibility will be seen
in how the holdover showers act during the morning and early
afternoon hours. Should we see a situation like today, where
showers moved out fairly quickly and the west clears out, then
severe potential will be more likely. However should showers and
cloud cover hold, then it be more likely that we have another
cool, cloudy day with off and on light showers.

Scoleri

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 221 PM CDT Thu Sep 14 2023

Residual showers and storms will be possible to start on Saturday
as a mid level disturbance moves southeast out of the Panhandles.
Temperatures will slowly warm up to near average throughout the
coming weekend with a dry second half of the weekend in store.

As to be expected, latest long range guidance are not in an accord
when it comes to precipitation chances overall. General synoptic
pattern features a low amplitude sinusoidal wave over the western
2/3 CONUS. Going into mid week, some long range guidance under
H500 westerly flow keeps us mostly dry with the exception of
subtle H500 perturbations bringing the eastern Panhandles some
rain chances. Other global model guidance members try to deepen a
developing UL low over the intermountain west towards the end of
the forecast period. With its further equatorward displacement,
in-conjunction with better moisture returns, this could favor
better rain chances for the eastern Panhandles. Blend of long term
guidance reflected well in latest NBM guidance with POPs up to 30
percent in the eastern Panhandles and very limited to near non-
mentionable POPs in the western Panhandles. High temperatures
throughout the coming week will be near average for mid September.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 120 AM CDT Fri Sep 15 2023

Scattered showers along with a few thunderstorms will continue
early this morning, but believe they will be too few and far
between to mention in the TAF's. Better chances of showers and
thunderstorms are expected to develop late this morning into the
afternoon, so have mentioned a TEMPO group at all sites. Showers
and thunderstorms then become much more isolated after about 22Z.
Skies are expected to be in the IFR range through about mid
morning, then CIGs should raise to the MVFR range and then VFR
conditions should prevail at all sites this afternoon into the
evening. Winds will remain around 10 knots or less. A surface
trough will move through today which will switch the winds around
to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                76  58  76  53 /  70  60  20  10
Beaver OK                  73  55  76  50 /  70  50  10   0
Boise City OK              71  51  74  48 /  70  40  10   0
Borger TX                  80  59  80  55 /  80  60  20   0
Boys Ranch TX              77  57  77  52 /  60  50  20  10
Canyon TX                  75  57  76  53 /  80  70  20  10
Clarendon TX               75  61  76  56 /  80  80  40  10
Dalhart TX                 72  51  75  48 /  70  40  10  10
Guymon OK                  74  52  77  50 /  80  40  10   0
Hereford TX                76  57  77  52 /  80  70  20  10
Lipscomb TX                75  57  76  52 /  80  50  20   0
Pampa TX                   74  57  74  54 /  80  70  30   0
Shamrock TX                76  59  77  54 /  80  70  40  10
Wellington TX              77  61  79  56 /  80  80  50  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....29
AVIATION...15
Hazardous weather outlook, Sep 14, 2:27 PM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Thu Sep 14 2023

OKZ001>003-TXZ001>020-317-150730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
227 PM CDT Thu Sep 14 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

General thunderstorms will be possible across the Panhandles this
evening. Chances of severe storms are low but can not be ruled
out in the far West Panhandles. Should a storm gather enough
strength, hail and strong gusty winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday and Saturday with more
chances Monday through Wednesday. Severe storms remain possible
Friday and again Monday through Wednesday. Large hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:29 PM CDTSpecial Weather StatementAMADeaf Smith31 min
Sep 14, 7:48 PM CDTSpecial Weather StatementAMADeaf Smith27 min
Sep 14, 8:00 PM CDTSpecial Weather StatementAMADeaf Smith30 min
Sep 14, 8:14 PM CDTSpecial Weather StatementAMADeaf Smith31 min
Sep 15, 3:16 AM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree5 hr
Sep 15, 3:19 AM CDTAreal Flood AdvisoryAMADallam, Hansford, Sherman4 hr
Sep 15, 5:13 AM CDTAreal Flood AdvisoryAMACollingsworth, Donley4 hr
Sep 15, 8:25 AM CDTAreal Flood AdvisoryAMAOchiltree4 hr
Sep 15, 8:50 AM CDTRiver Flood AdvisoryAMAHansford22 hr
Sep 15, 9:15 AM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree3 hr
Sep 15, 5:57 PM CDTSevere Thunderstorm WarningAMAHartley48 min
Sep 15, 6:38 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham52 min
Sep 15, 6:19 PM CDTRiver Flood AdvisoryAMABeaver25 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.